Swollen Feet Then Swollen Stomach

3 Posts | Page(s): 1 

Swollen Feet Then Swollen Stomach

by tramnd on Mon Jan 26, 2009 12:00 AM

Quote | Reply

Hello everyone, I hope you guys can help me out with this.

 My dad has pancreatic cancer for 15 months now and the cancer is at stage IV because it has spread to his back bone and his liver.

 This Monday, 01/19/09, he went to ER because he had a stomach ache, diahrea, and vomitting dark green liquid (bile ?). After three days, the doctors did not find anything from the XRAY, CT scan, or blood work. So they discharged him on Wednesday, 01/21/09, because his pain was controlled with medication and he did not have anymore vomitting or diahrea.

 However, on Tuesday night, 01/20/09, I noticed that his feet were swollen and the doctor just said that he was retaining water due to lack of protein. The lack of protein causes his "fluids" to leak out into his soft tissues. So the doctor suggested raising his feet. If that didn't work the doctor will give him diuretics. However the doctor was reluctant about the diuretic because he believes that my dad needs as much fluid as he can get.

 So by Saturday, 01/24/09, my dad's feet were not swollen anymore but unfortunately his stomach started getting swollen that same day. It is still swollen today on Monday, 01/26/09. And it is getting harder for him to eat each day because he feels bloated and full all the time. We saw the doctor today and the doctor said that he will order for my dad to get his stomach drained but that will take a week for the insurance to approve.

Also since he was discharged, the amount of pain medication he needs to ease his back pain have increased greatly. He is currently on Fentanyl Patch 50 MCG every 72 hours & Dilaudid 4 mg every 4.5 hours. He is also sleeping a lot more and I am not sure if it is due to the increase in pain medication or due to fatigue. And his bowel movement have been very minimal and I am not sure if it is due to the pain medication increase also?

Therefore my questions are:

1. Is he taking too much pain medication? Is the pain medication causing him to sleep more and have less bowel movement? 

2. Can my dad endure a week long wait until he can get his stomach drained?

3. If the swelling comes back, will he have to get it drained regularly from now on?

4. Should we even try diuretics?

5. Do these symptoms mean that he is near the end life stages? Should we start looking into Hospice or Home Health?

 Thank you so much for your help.

RE: Swollen Feet Then Swollen Stomach

by GeneValgene on Mon Jan 26, 2009 12:00 AM

Quote | Reply

 

On 1/26/2009 tramnd wrote:

Hello everyone, I hope you guys can help me out with this.

 My dad has pancreatic cancer for 15 months now and the cancer is at stage IV because it has spread to his back bone and his liver.

 This Monday, 01/19/09, he went to ER because he had a stomach ache, diahrea, and vomitting dark green liquid (bile ?). After three days, the doctors did not find anything from the XRAY, CT scan, or blood work. So they discharged him on Wednesday, 01/21/09, because his pain was controlled with medication and he did not have anymore vomitting or diahrea.

 However, on Tuesday night, 01/20/09, I noticed that his feet were swollen and the doctor just said that he was retaining water due to lack of protein. The lack of protein causes his "fluids" to leak out into his soft tissues. So the doctor suggested raising his feet. If that didn't work the doctor will give him diuretics. However the doctor was reluctant about the diuretic because he believes that my dad needs as much fluid as he can get.

 So by Saturday, 01/24/09, my dad's feet were not swollen anymore but unfortunately his stomach started getting swollen that same day. It is still swollen today on Monday, 01/26/09. And it is getting harder for him to eat each day because he feels bloated and full all the time. We saw the doctor today and the doctor said that he will order for my dad to get his stomach drained but that will take a week for the insurance to approve.

Also since he was discharged, the amount of pain medication he needs to ease his back pain have increased greatly. He is currently on Fentanyl Patch 50 MCG every 72 hours & Dilaudid 4 mg every 4.5 hours. He is also sleeping a lot more and I am not sure if it is due to the increase in pain medication or due to fatigue. And his bowel movement have been very minimal and I am not sure if it is due to the pain medication increase also?

Therefore my questions are:

1. Is he taking too much pain medication? Is the pain medication causing him to sleep more and have less bowel movement? 

2. Can my dad endure a week long wait until he can get his stomach drained?

3. If the swelling comes back, will he have to get it drained regularly from now on?

4. Should we even try diuretics?

5. Do these symptoms mean that he is near the end life stages? Should we start looking into Hospice or Home Health?

 Thank you so much for your help.

first i'm sorry to hear about the cancer.  i'll do my best to answer the questions.

1) i don't think the pain medication is too much.  palliation of pain is key at this stage.  the drowsiness can be caused by the pain meds, but it is likely compounded by the progression of the disease.  you can ask the doc to back down if you like, and see how your dad feels.  the pain meds can definitely cause constipation.  you can try alleviating that with some stool softener and laxative like senna-s.  if that doesn't help, you could try using an enema.

2) only your dad can decide.  if the pain or pressure is too much, i'd try to get it scheduled asap.  the paracentesis should help him feel better right away.

3) unfortunately, this is often the case.  when there is disease in the liver, or metastases to the peritoneal cavity, the ascites will keep coming back.  it's hard to say how often, because it depends on the state of the disease.  if it is very often, they might be able to put a catheter in so you can drain it yourself.

4) i'm not sure if diuretics will help in this case.  your doc is right, in that there's a fine balance between keeping him hydrated as opposed to preventing the ascites.  it's kind of a catch-22.  patients are usually dehydrated, because all of the fluid is going to the abdomen.  so they need to definitely keep drinking, but it will can cause the ascites to get worse.

5) although ascites can mean late stage, i think a better determination is a look at the CT scan you guys took on 1/19.  that might give you a good idea of the disease progression.  however, it's never too early to look into home hospice.

best wishes to your father and your family.

RE: Swollen Feet Then Swollen Stomach

by helgoland on Fri Jan 30, 2009 12:00 AM

Quote | Reply

The person who has already posted has provided you with very accurate information.  John Hopkins Pancreatic Message Board is also informative.

My Mom developed a swollen stomach first and then the feet.  The ER put her on diuretic medication.  It didn't really help.  They didn't want to drain the ascite since they said it would just come back, plus it didn't 'hurt' her but she didn't feel hungry at all.  On the day she passed away, she began vomitting small amounts of a brown liquid (not the coffee ground texture).  I'm still not sure what it was.  We planned to return to the  ER the next morning.  Very sadly, she passed away quickly that evening.

I would suggest not waiting a week. 

 

3 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.